Library Header Image
LSE Research Online LSE Library Services

On the tractability of coloring semirandom graphs

Böttcher, Julia ORCID: 0000-0002-4104-3635 and Vilenchik, Dan (2008) On the tractability of coloring semirandom graphs. Information Processing Letters, 108 (3). pp. 143-149. ISSN 0020-0190

Full text not available from this repository.
Identification Number: 10.1016/j.ipl.2008.04.011


As part of the efforts to understand the intricacies of the k-colorability problem, different distributions over k-colorable graphs have been analyzed. While the problem is notoriously hard (not even reasonably approximable) in the worst case, the average case (with respect to such distributions) often turns out to be “easy”. Semi-random models mediate between these two extremes and are more suitable to imitate “real-life” instances than purely random models. In this work we consider semi-random variants of the planted k-colorability distribution. This continues a line of research pursued by Coja-Oghlan, and by Krivelevich and Vilenchik. Our aim is to study a more general semi-random framework than those suggested so far. On the one hand we show that previous algorithmic techniques extend to our more general semi-random setting; on the other hand we give a hardness result, proving that a closely related semi-random model is intractable. Thus we provide some indication about which properties of the input distribution make the k-colorability problem hard.

Item Type: Article
Official URL:
Additional Information: © 2008 Elsevier B.V.
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
Date Deposited: 28 May 2012 15:40
Last Modified: 16 May 2024 00:48

Actions (login required)

View Item View Item